Nancy W’s Story
I am 66 years old. My FQ story started 10 years ago, in 2005, when I developed diverticulitis for the first time. The nightmare began right away. I developed severe left belly pain during the night, and went right to the doctor. I was sent for a CT scan, which, I was told, showed diverticulitis, and I was told to go straight to the hospital, that I needed to be on IV antibiotics. What the radiologist failed to do was notice and record that I had a “micro-perforation” of my lower colon. And so, for the next year, I never got well, since I had smoldering, undiagnosed peritonitis. I was on antibiotics for most of that year. At no time did my doctor suggest more studies or a surgery consult. She just kept prescribing antibiotics, changing them when I did not tolerate the one I was on. The drug of choice was Flagyl. I rapidly developed central nervous symptoms, both of my arms went totally numb while I was walking one of my patients. I am a physical therapist. So, I was told to stop the Flagyl, and was put on Levaquin, which I remained on for many months, close to a year. Maybe six months into all this, I took myself to a colorectal surgeon. I was still on Levaquin. She waited until I had another “attack,” then scheduled surgery for 8 weeks later. I was told that the procedure would be done through a keyhole procedure…but many hours later I awoke with a big incision and half of my colon gone. When they went in, they found the peritonitis, and massive inflammatory tissue called a phlegmon, which they had to spend hours cleaning out of my belly. I continued on Levaquin post-op for some months.
I knew that I had a history of drug intolerance. I am allergic to all Penicillins, and have been since I was very young. Later, having a spinal fusion at 38 for a birth anomaly, a mild spina bifida, I did not tolerate any of the pain medicines, developing hives with everything. I recovered using a TENS unit…no drugs. What I did not understand, at that point, was that I have a genetic SNP called MTHFR, which affects my ability to “methylate” various substances…such as folic acid, and apparently all these chemicals, as well. I only learned of the MTHFR and began to understand its significance in the last few years thanks to Dr. Ben Lynch, ND, who has done a lot of research on this topic, and conducts seminars for other docs to learn about it. So this begins to explain some things about drug intolerance. (Having MTHFR points to the reason why I had a spina bifida, as my mom must not have been able to methylate folate/folic acid.) I have not yet done the more extensive genetic testing through 23 and Me, but plan to.
Meanwhile, back to Levaquin. I took Levaquin for many months before and after the surgery. From time to time, I would have left lower belly pain. One time, about 3-4 years ago, I developed belly pain while on a trip. I saw an osteopath in an urgent care setting. I told her about my intolerance of antibiotics, and the allergic responses I had had. I had to travel soon back home and was worried that I might have more diverticulitis. She prescribed the only antibiotic I seemed to be able to take: Levaquin. That night, after only one dose, I was completely unable to sleep, it was as though I could not close my eyes. My brain was on full alert, buzzing. I stopped taking the Levaquin. I saw my surgeon, who prescribed Hyoscyamine, to be used under the tongue, to assess whether my pain was IBS or something else. So, then I learned that when I have pain, it is spasms in what is left of my colon, and I just take care of my colon…and I learned that I cannot take Levaquin. It was producing CNS symptoms in me. At this point, four years later, I know that I really don’t tolerate any antibiotics, and have made many dietary and lifestyle changes to help me to be healthy. I use supplementation and homeopathy and essential oils adjectively, when necessary, as well as acupuncture, and when needed Chinese herbs.
But the plot thickens. I have a family history of high cholesterol. Things like familial hypercholesterolemia make the Big Pharma folks giddy with glee. Turns out, my body composition is very much like my relatives who made it well into their 90’s…so I have to assume, with the new research coming out, that they had high cholesterol…since we need cholesterol for normal cellular function. About 10 years before the diverticulitis, I had been prescribed Lipitor for high cholesterol. I took it for one month and developed severe flank muscle pain, with elevated liver enzymes. My doc took me off of it immediately. The pain took three months to resolve.
In 2009, four years after the colectomy, I had an episode of chest pain, with a negative work up for heart disease. I told the cardiologist about my reaction to Lipitor and my earlier doctor’s advice not to take statins. He suggested I take Red Yeast Rice, the mycotoxin that statins were developed from, “because it would be low dose.” Big mistake! One month later, I awoke to peripheral nerve pain in my entire peripheral nervous system, legs, arms, face, trunk…this time I stopped the RYR immediately and found a good naturopath who used supplementation to feed my mitochondria, and healthy oils to help my nervous system. It took four years to resolve the neuropathy, more or less. I was left with residual painful neuropathy in my toes, as well as diminished sensation/proprioception in my lower legs…which has resulted in falls secondary to loss of the balance reaction which should start in one’s ankles.
In the last few years, I found a good site for statin-related damage, www.Spacedoc.com, a forum with over 12,000 posts from people with statin damage. Now I follow the research as it emerges. One of the studies that was done to elucidate statin damage was done by Dr. Beatrice Golumb, MD at UCSD, who is now studying Fluoroquinolone damage… What is becoming apparent in the statin debacle is that the statin damage, even with one no longer taking statins, is progressive. People are relating stories of increasing weakness, and other neuromuscular and central nervous system issues, such as transient grade amnesia, dementia, as well as ongoing mitochondrial dysfunction, even though they are no longer on the statin.
A year ago, I started having muscle twitches around my mid-spine. Muscle twitches can be benign, but can also be what are called fasciculations, and are signs of denervation of the myo-neural junction, the connection between the peripheral nerves and the muscle cells. A year later, I am twitching all over, and struggling with fatigue, and, so far, mild muscle weakness. I am working with the naturopath…but things are not resolving…
I have learned a lot about that happens when you take a statin. The biochemistry is complicated, but surmise it to say that when a statin is given, it not only stops cholesterol production, but stops production of other elements, such as Co-Q10, and dolichols, all three of which are critical for nervous system function as well as mitochondrial function. The damage done is done in ever cell… I am in a study looking at the replacement of dolichol as a way to deal with CNS/PNS damage…too early to say if it will help.
So, ten years after my year on Levaquin, with eventual recognition of the nervous system complications, I now wonder about fluoroquinolnes’ long term effects and the nexus of statin-damage and fluoroquinolone damage. I have not been on either drug in years. I eat a basically Paleo diet with only organic food, grass fed-beef and wild caught salmon. My digestion is still finicky, and I take digestive enzymes, per the ND. I make sure to get balanced electrolytes. But I am getting weaker, despite waking 10K steps every day, and in the last few months, episodes of muscle pain and spasm, particularly at night.
It is now apparent that statins also play a role in muscle damage…whether directly, or through destruction of the myo-neural junction.
I just have to wonder what a year on Levaquin did to the larger picture…